Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 103, NWS Salt Lake City, UT

October 5, 2006San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 5, 2006, 5:47 PM MDT for San Juan County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2006, 5:47 PM MDT (23:47 UTC)
Expired
Oct 5, 2006, 6:15 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County San Juan County, UT

The radar

The Cedar City radar (KICX), 195 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 052347
SVRSLC
UTC037-060015-
/O.NEW.KSLC.SV.W.0103.061005T2347Z-061006T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 PM MDT THU OCT 5 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 615 PM MDT.

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN SAN JUAN COUNTY...OR ABOUT 51 MILES WEST OF MEXICAN
  HAT...AND WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE EASTERN SHORE OF LAKE POWELL THROUGH 600 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3705 11103 3700 11092 3727 11034 3734 11044
      3725 11058 3730 11069 3748 11063

$$

HALL
2 follow-up statements
000 
WWUS55 KSLC 060005
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 PM MDT THU OCT 5 2006

UTC037-060015-
/O.CON.KSLC.SV.W.0103.000000T0000Z-061006T0015Z/
SAN JUAN UT-
605 PM MDT THU OCT 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN SAN JUAN COUNTY...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL SAN JUAN COUNTY...OR ABOUT 36 MILES
NORTHWEST OF MEXICAN HAT...MOVING NORTHEAST AT 40 MPH.

LAT...LON 3705 11103 3700 11092 3727 11034 3734 11044
      3725 11058 3730 11069 3748 11063

$$

HALL
000 
WWUS55 KSLC 060011
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 PM MDT THU OCT 5 2006

UTC037-060021-
/O.EXP.KSLC.SV.W.0103.000000T0000Z-061006T0015Z/
SAN JUAN UT-
611 PM MDT THU OCT 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAN JUAN COUNTY
EXPIRES AT 615 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3705 11103 3700 11092 3727 11034 3734 11044
      3725 11058 3730 11069 3748 11063

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 4:28 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 5, 4:28 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT THU OCT 5 2006

.SYNOPSIS...A LARGE STORM OVER CALIFORNIA WILL BRING STRONG AND
MOIST SOUTHERLY FLOW TO UTAH THROUGH FRIDAY. THE SYSTEM WILL LIFT
ACROSS THE GREAT BASIN FRIDAY AFTERNOON AND EVENING...CAUSING A
DRYING TREND OVER MUCH OF THE STATE BY FRIDAY NIGHT.

&&

.DISCUSSION...MOIST SUBTROPICAL AIR HAS SPREAD ACROSS THE
STATE...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. STORMS HAVE BEEN TRAINING ACROSS SOUTHEAST UTAH...AND
THIS HAS RESULTED IN FLASH FLOODING FROM LAKE POWELL TO CAPITOL
REEF NATIONAL PARK. LOW HAS BEGUN TO MOVE ONSHORE ALONG THE
CALIFORNIA COAST AND IS EXPECTED TO CONTINUE TO MOVE EASTWARD
TONIGHT. AS THE SYSTEM APPROACHES...THE JET MAX OVER NEVADA WILL
MOVE CLOSER TO THE STATE...RESULTING IN MORE FAVORABLE DYNAMICS
AREAWIDE. AS A RESULT...PRECIPITATION COVERAGE WILL INCREASE
FURTHER TONIGHT AND TOMORROW...BECOMING WIDESPREAD OVER MANY
AREAS...PARTICULARLY IN THE EAST. ADDITIONAL FLOODING IS
EXPECTED...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR EAST
CENTRAL AND SOUTHERN UTAH THROUGH FRIDAY AFTERNOON.

MODELS IN GOOD AGREEMENT THAT THE CLOSED LOW WILL MOVE INTO UTAH
TOMORROW AFTERNOON AS AN OPEN WAVE. UPPER LEVEL DIVERGENCE WILL
BE STRONGEST AT THIS POINT AND STRONG VERTICAL SHEAR WILL BE IN
PLACE. THOUGH CLOUD COVER MAY SUPPRESS ACTIVITY...STILL THINK THE
POTENTIAL EXISTS FOR SEVERE WEATHER...ESPECIALLY SINCE ISOLATED
STRONG TO SEVERE STORMS HAVE ALREADY FORMED TODAY OVER SOUTHERN
UTAH. STORM PREDICTION CENTER HAS PUT MUCH OF UTAH IN A SLIGHT
RISK AREA FOR SEVERE THUNDERSTORMS TOMORROW IN THE LATEST
CONVECTIVE OUTLOOK.

DRY SLOT IS FORECAST TO DEVELOP TOMORROW NIGHT AS THE TROUGH
MOVES OUT. DRYING SHOULD BEGIN OVER SOUTHWEST UTAH TOMORROW
EVENING AND SPREAD OVER MUCH OF THE STATE BY SATURDAY MORNING.
MOST PRECIPITATION SHOULD END AT THIS TIME...THOUGH LINGERING
MOISTURE OVER NORTHERN UTAH COULD KEEP SHOWERS AND THUNDERSTORMS
GOING INTO SATURDAY AFTERNOON. GLOBAL MODELS HAVE BEEN CONSISTENT
IN KEEPING A PIECE OF THE TROUGH BEHIND AND CLOSING IT OFF OVER
SOUTHERN CALIFORNIA. THIS SOLUTION WOULD CAUSE INCREASING
MOISTURE OVER SOUTHERN UTAH AHEAD OF THE LOW...AND COULD RESULT
IN MORE WET WEATHER FOR THE SOUTHERN HALF OF THE STATE. ACCORDING
TO THE 12Z GFS...THIS LOW WILL OPEN UP AND MOVE OUT OF THE AREA
ON WEDNESDAY. THE MODEL ALSO INDICATES A BACKDOOR COLD FRONT WILL
CLIP NORTHEASTERN UTAH ON THURSDAY. FOR NOW...HAVE INTRODUCED
CHANCE POPS FOR THE UINTA MOUNTAINS...BUT FORECASTER CONFIDENCE
IS LOW THIS FAR OUT.

&&

.HYDROLOGY...WIDESPREAD RAIN HAS PRODUCED FLASH FLOODING OVER
PORTIONS OF EASTERN AND SOUTHERN UTAH...INCLUDING PARTS OF THE
GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...CAPITOL REEF
NATIONAL PARK...AND THE GLEN CANYON RECREATION AREA. HEAVY
RAINFALL IS EXPECTED TO CONTINUE TONIGHT AND TOMORROW AS STORMS
TRAIN OVER THESE AREAS...AND ADDITIONAL FLOODING IS EXPECTED.
MODELS ESTIMATE THAT 2 TO 4 INCH STORM TOTAL PRECIPITATION AMOUNTS
WILL BE COMMON OVER THAT AREA. A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH TOMORROW AFTERNOON.

&&

.AVIATION...PRECIPITATION APPROACHING THE KSLC AREA FROM THE
SOUTHWEST. A FAIRLY DECENT BAND OF PRECIPITATION IS STREAMING
FROM KLAS TO KSLC. CEILINGS WILL BOUNCE BETWEEN MVFR TO VFR
CATEGORIES THROUGHOUT TONIGHT AND INTO FRIDAY MORNING. CEILINGS WILL
FALL BELOW 7000 FEET SHORTLY AND VERY LIKELY WILL REMAIN BELOW 7000
FEET THROUGHOUT TONIGHT. THERE IS 20 PERCENT CHANCE THAT THE KSLC
AREA COULD DROP INTO IFR FOR ONE HOUR OR LESS. THE BEST TIMEFRAME
FOR MVFR AND IFR CEILINGS TO DEVELOP WILL BE BETWEEN 22Z AND 01Z
WITH A SECOND WINDOW OF POSSIBILITY BETWEEN 10Z AND 14Z FRIDAY.
ALSO...A 30 PERCENT CHANCE EXISTS FOR THUNDERSTORMS AT KSLC
BETWEEN 22Z AND 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR UTZ010-012-013-017<021.

WY...NONE.

&&

TRAPHAGAN/CHENG/HALL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 5, 6:27 AM MDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
627 AM MDT THU OCT 5 2006

UTZ001>021-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
627 AM MDT THU OCT 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHERLY FLOW WILL BRING RAIN TO MUCH OF UTAH AND
SOUTHWEST WYOMING THROUGH TONIGHT. THUNDERSTORMS WILL ALSO BE
EMBEDDED IN THE AREAS OF RAINFALL. RAIN MAY BE HEAVY ENOUGH TO
CAUSE FLASH FLOODING ON NORMALLY DRY WASHES AND STREAMS OF
SOUTHERN AND EASTERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCAL HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT THE OUTLOOK
AREA. THE AIRMASS WILL REMAIN WARM...RESTRICTING ANY SNOWFALL TO
THE HIGHEST ELEVATIONS...ABOVE 12000 FEET. ON FRIDAY AFTERNOON
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

RAIN WILL DECREASE ACROSS THE AREA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

GIBSON

In the hours before

Local storm report, Oct 5, 2:07 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
207 PM MDT THU OCT 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      12 NNW BIG WATER        37.23N 111.75W
10/05/2006                   KANE               UT   PARK/FOREST SRVC

            FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT.

&&

LCHENG
Local storm report, Oct 5, 3:51 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT THU OCT 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLASH FLOOD      12 NNW BIG WATER        37.23N 111.75W
10/05/2006                   KANE               UT   PARK/FOREST SRVC

            FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT. WATER 4
            FT DEEP IN SOME AREAS.

0335 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
10/05/2006                   WAYNE              UT   PARK/FOREST SRVC

            NOTOM ROAD FLOODED. PEOPLE ARE STRANDED ON THE ROAD.
            WATER IS 3 FT DEEP IN SOME AREAS.

&&

LCHENG
Local storm report, Oct 5, 5:31 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT THU OCT 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             KANAB                   37.02N 112.52W
10/05/2006  M0.88 INCH       KANE               UT   LAW ENFORCEMENT

&&

LCHENG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 1:41 PM MDTFlash Flood WarningSLCGarfield, Kane, Wayne6 hr
Oct 5, 3:31 PM MDTSevere Thunderstorm WarningSLCKane, San Juan29 min
Oct 5, 3:55 PM MDTSevere Thunderstorm WarningSLCKane, San Juan35 min
Oct 5, 4:21 PM MDTSevere Thunderstorm WarningSLCKane39 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.